Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 30, NWS Paducah, KY

June 17, 2000Gallatin County, Saline County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 17, 2000, 7:59 AM CDT for Gallatin County, Saline County, Williamson County, Illinois. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 7:59 AM CDT (12:59 UTC)
Expired
Jun 17, 2000, 10:00 PM CDT
In force
14 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gallatin County, IL, Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 85 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 171259
FFWPAH
ILC059-165-199-171700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
759 AM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS
  SALINE COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL NOON CDT

* AT 745 AM CDT...SCATTERED THUNDERSTORMS...PRODUCING BETWEEN ONE
  HALF TO ONE INCH AN HOUR...WAS MOVING THROUGH MARION ILLINOIS AND
  WILL CONTINUE TO MOVE EAST TOWARD HARRISBURG AND SHAWNEETOWN.
  WILLIAMSON COUNTY SHERIFFS OFFICE REPORTED SOME SIDE ROADS WERE 
  BEING CLOSED DUE TO HIGH WATER WEST OF HERRIN AND ALONG THE
  SOUTHWEST BORDER OF WILLIAMSON COUNTY.

* AN ADDITIONAL INCH OR TWO OF RAIN CAN BE EXPECTED MOVE ACROSS THE 
  WARNED COUNTIES THROUGH 1000 AM. THIS WILL AGGRAVATE ALREADY 
  SWOLLEN CREEKS AND DITCHES...AS WELL AS KEEP WATER PONDING ON AREA 
  ROADWAYS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE
  SOUTH AND MOVE ACROSS SALINE AND GALLATIN COUNTIES AFTER 900 AM.

* LOCATIONS IN THE WARNING INCLUDE RIDGWAY...PITTSBURG...HURST...  
GALATIA...EQUALITY...ENERGY...CRAINVILLE...CARRIERS MILLS...MARION AND   
CAMBRIA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3791 8813 3775 8810 3763 8820 3762 8915
          3786 8915 3786 8870 3790 8869


m

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:45 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 17, 2:45 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT JUN 17 2000

FLOODING IS THE MAIN CONCERN.

GOOD SYNOPTIC SET UP FOR FLASH FLOODING. FRONT DRAPED SW-NE ACROSS
REGION WITH TROPICAL-ORIENTED SOUTHERLY FLOW ADVECTING MOISTURE
ACROSS IT WHILE WEAK DISTURBANCES RIPPLE BY TO THE NORTH. FLASH
FLOOD WARNINGS ACROSS SOUTHERN ILLINOIS VERIFYING IN MANY PLACES
THIS MORNING AND QUESTION WILL BE...WHICH COUNTIES NEED FFA.

FRONT HAS MANAGED TO MAKE SOME SWD PROGRESS THIS EVENING AND THINK
IT WILL SAG FURTHER DURING THE MORNING HOURS TO NEAR OH RIVER THEN
STOP AS SHOWN ON MOST MODELS. TOPS HAVE WARMED SOME PAST FEW HOURS
WITH LIGHTNING MORE CONCENTRATED AROUND STORM CLUSTERS AS SFC BASED
LIS BECOMING DIURNALLY MORE STABLE. LOW LEVEL FLOW CONTINUES TO
TRANSPORT TROPICAL AIR ACROSS THE SHALLOW BOUNDARY AND ISENTROPIC
LIFT EXPECTED TO CONTINUE THRU SUNDAY THEN SHUT OFF AFTER LAST S/W
PASSES. MODEL QPF AND NCEP SUGGEST AXIS OF MAIN RAINFALL WILL
STRADDLE OR BE JUST NORTH OF THE OHIO RIVER THRU SUNDAY.

FFG VALUES OVER ILLINOIS/PART OF INDIANA AND MISSOURI PRETTY LOW AND
WITH PROSPECT OF MORE RAIN WILL ISSUE A WATCH FOR THOSE AREAS WHICH
IS NEAR OUTLINE OF EXCESSIVE RAIN GRAPHIC.  ELSEWHERE VALUES ARE
QUITE HIGH...HAS BEEN BONE DRY LATELY...WITH 3 HOUR FFG VALUES ABOVE
3 INCHES MANY PLACES. WOULD LIKE TO SEE A GOOD SOAKING RAIN BEFORE
ISSUING ANY WATCHES IN THOSE AREAS.

00Z MODELS WERE FAIRLY CLOSE TO ONE ANOTHER...WITH AVN SHOWING MORE
RAINFALL POTENTIAL NORTH OF FRONT THRU WEEKEND THAN ETA. WILL GO
ALONG WITH ETA FOR THIS PACKAGE. WILL HAVE LIKELY TO CATEGORICAL
POPS FROM SOUTH TO NORTH TODAY...WITH LIKELY POPS TONIGHT INTO
SUNDAY ALL ZONES.

WILL STICK CLOSE TO FWC NUMBERS FOR MOST OF THIS FORECAST.

.PAH...FLASH FLOOD WATCH ROUGHLY NORTH OF A LINE FROM DONIPHAN MISSOURI
THROUGH EVANSVILLE INDIANA TODAY.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:23 PM CDTFlash Flood WarningPAHWayne97 min
Jun 16, 11:51 PM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more4 hr
Jun 17, 3:52 AM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more4 hr
Jun 17, 5:11 AM CDTFlash Flood WarningPAHGallatin, Saline3 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.